|Named after||Alan J. Hoffman
Robert R. Singleton
In the mathematical field of graph theory, the Hoffman–Singleton graph is a 7-regular undirected graph with 50 vertices and 175 edges. It is the unique strongly regular graph with parameters (50,7,0,1). It was constructed by Alan Hoffman and Robert Singleton while trying to classify all Moore graphs, and is the highest order Moore graph known to exist. Since it is a Moore graph where each vertex has degree 7, and the girth is 5, it is a (7,5)-cage.
A simple direct construction is the following: Take five pentagons Ph and five pentagrams Qi, so that vertex j of Ph is adjacent to vertices j-1,j+1 of Ph and vertex j of Qi is adjacent to vertices j-2,j+2 of Qi. Now join vertex j of Ph to vertex hi+j of Qi. (All indices mod 5.)
The automorphism group of the Hoffman–Singleton graph is a group of order 252,000 isomorphic to PΣU(3,52) the semidirect product of the projective special unitary group PSU(3,52) with the cyclic group of order 2 generated by the Frobenius automorphism. It acts transitively on the vertices, on the edges and on the arcs of the graph. Therefore the Hoffman–Singleton graph is a symmetric graph.
Using only the fact that the Hoffman–Singleton graph is a strongly regular graph with parameters (50,7,0,1), it can be shown that there are 1260 5-cycles contained in the Hoffman–Singleton graph.
Additionally, the Hoffman–Singleton graph contains 525 copies of the Petersen graph.
- Weisstein, Eric W., "Hoffman-Singleton Graph", MathWorld.
- Hafner, P. R. "The Hoffman-Singleton Graph and Its Automorphisms." J. Algebraic Combin. 18, 7-12, 2003.
- Royle, G. "Re: What is the Edge Chromatic Number of Hoffman-Singleton?" GRAPHNET@istserv.nodak.edu posting. Sept. 28, 2004. 
- Brouwer, Andries E., Hoffman-Singleton graph.
- Hoffman, Alan J.; Singleton, Robert R. (1960), "Moore graphs with diameter 2 and 3", IBM Journal of Research and Development 5 (4): 497–504, doi:10.1147/rd.45.0497, MR0140437.
- Benson, C. T.; Losey, N. E. (1971), "On a graph of Hoffman and Singleton", Journal of Combinatorial Theory. Series B 11 (1): 67–79, doi:10.1016/0095-8956(71)90015-3, ISSN 0095-8956, MR0281658
- Holton, D.A.; Sheehan, J. (1993), The Petersen graph, Cambridge University Press, pp. 186 and 190, ISBN 0-521-43594-3.